Patients receiving palliative care commonly experience nausea and vomiting. These symptoms can arise because of a pre-existing condition, the primary disease, and the disease's treatment.
Common causes of nausea and vomiting in palliative care patients include the following diseases and conditions:
Specific diseases and conditions
It is essential to determine the following for patients with nausea and vomiting.
Standard treatment options for nausea and vomiting
Medications that target dopaminergic pathways
Serotonin 5-HT3 receptor antagonists for chemotherapy/radiation therapy-induced nausea
Medication that can be added when needed.
Vomiting can occur because of mechanical bowel obstruction. If this happens, other treatments such as a venting gastrostomy tube may be necessary.
Patients receiving palliative care rarely experience nausea and vomiting.
Albert, R. H. (2017). End-of-life care: Managing common symptoms. American Family Physician. 95(6), 356-361.
Glare, P., Miller, J., Nikolova, T., & Tickoo, R. (2011). Treating nausea and vomiting in palliative care: a review. Clinical interventions in aging, 6, 243–259.
Leach, C. (2019) Nausea and vomiting in palliative care. Clin Med (Lond). 19(4), 299–301.